Alert archive / Illinois / High Wind Warnings in 2024

High Wind Warning 1, NWS Lincoln, IL

September 27, 202413 counties in Illinois

NWS Lincoln, IL issued this high wind warning at Sep 27, 2024, 10:53 AM CDT for 13 counties in Illinois. It took effect at Sep 27, 2024, 5:00 PM CDT. It was in force for 5 hr. 30 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 2024, 10:53 AM CDT (15:53 UTC)
In effect from
Sep 27, 2024, 5:00 PM CDT
Expired
Sep 27, 2024, 10:00 PM CDT
In force
5 hr
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Moultrie County, IL, Richland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 114 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 5:05 PM CDTNON-TSTM WND DMGOakland, ILA pole to house wire was blown down.
Sep 27, 5:30 PM CDTNON-TSTM WND DMGNoble, ILFlagpole snapped at the base.
Sep 27, 6:40 PM CDTNON-TSTM WND GST 58Lawrenceville Airport, ILASOS station KLWV Lawrenceville AP.
Sep 27, 6:53 PM CDTRAIN 1.21Lawrenceville Airport, ILASOS station KLWV Lawrenceville AP.
Sep 27, 6:55 PM CDTRAIN 1.191 Sw Olney Noble Airpor, ILAWOS station KOLY Olney Noble AP.
Sep 27, 7:00 PM CDTNON-TSTM WND DMGParis, ILTrees down.
Sep 27, 7:14 PM CDTNON-TSTM WND GST 59Casey, ILMeasured by handheld anemometer. Report relayed by broadcast media.
Sep 27, 7:15 PM CDTNON-TSTM WND DMGKansas, ILPower pole down on a house, causing a housefire resulting in minor damage and no injuries.
Sep 27, 7:45 PM CDTNON-TSTM WND DMG3 Wsw Hutton, ILShingles and siding blown off home.
Sep 27, 7:53 PM CDTNON-TSTM WND GST 66Coles County Airport, ILASOS station KMTO Coles Co. Mem AP.
Sep 27, 7:56 PM CDTNON-TSTM WND DMG1 Ne Robinson, ILReport from mPING: 3-inch tree limbs broken.
Sep 27, 8:00 PM CDTNON-TSTM WND DMG3 Ese Humboldt, ILTree down.
Sep 27, 8:10 PM CDTNON-TSTM WND DMG1 N Oakland, ILPower pole down across roadway.
Sep 27, 8:12 PM CDTNON-TSTM WND DMG3 Wnw Mattoon, ILMultiple reports of large trees down in streets.
Sep 27, 8:13 PM CDTNON-TSTM WND DMG1 Wsw Mattoon, ILTree split, taking down power lines.
Sep 27, 8:17 PM CDTNON-TSTM WND DMG3 Nne Paradise, ILTree and wires down on house.
Sep 27, 8:21 PM CDTTSTM WND DMG1 Nw Charleston, ILReport from mPING: 3-inch tree limbs broken.
Sep 27, 8:21 PM CDTNON-TSTM WND DMG1 Nw Charleston, ILCorrects report type. Report from mPING: 3-inch tree limbs broken.
Sep 27, 8:30 PM CDTNON-TSTM WND DMG1 E Shelbyville, ILMultiple trees and powerlines down.
Sep 27, 8:30 PM CDTNON-TSTM WND DMGArthur, ILTree down.
Sep 27, 8:45 PM CDTTSTM WND DMG1 S Mattoon, ILReport from mPING: 3-inch tree limbs broken.
Sep 27, 8:45 PM CDTNON-TSTM WND DMG1 S Mattoon, ILCorrects report type. Report from mPING: 3-inch tree limbs broken.
Sep 27, 8:45 PM CDTNON-TSTM WND DMGTower Hill, ILTree on a house.
Sep 27, 8:55 PM CDTNON-TSTM WND DMG1 Wnw Effingham, ILTrees down on home and garage.
Sep 27, 8:55 PM CDTNON-TSTM WND DMGAltamont, ILTrees down.
Sep 27, 8:57 PM CDTNON-TSTM WND DMG1 Nw Oakland, ILWire and tree down.
Sep 27, 9:07 PM CDTNON-TSTM WND DMG3 Nne Paradise, ILDowned wires in roadway.
Sep 27, 9:10 PM CDTNON-TSTM WND DMG1 Ssw Mattoon, ILTree limb on power line.
Sep 27, 9:11 PM CDTTSTM WND DMG1 Nw Charleston, ILReport from mPING: 3-inch tree limbs broken.
Sep 27, 9:11 PM CDTNON-TSTM WND DMG1 Nw Charleston, ILCorrects report type. Report from mPING: 3-inch tree limbs broken.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS73 KILX 271553
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
1053 AM CDT Fri Sep 27 2024

ILZ054>057-061>063-066>068-071>073-280000-
/O.UPG.KILX.WI.Y.0009.240927T1800Z-240928T0600Z/
/O.NEW.KILX.HW.W.0001.240927T2200Z-240928T0300Z/
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Mattoon, Newton, Lawrenceville, Marshall,
Tuscola, Olney, Effingham, Sullivan, Robinson, Shelbyville,
Greenup, Paris, Flora, and Charleston
1053 AM CDT Fri Sep 27 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM CDT 
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Portions of central, east central, and southeast Illinois.

* WHEN...From 5 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

ILZ038-043>046-053-280000-
/O.CON.KILX.WI.Y.0009.240927T1800Z-240928T0600Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Including the cities of Danville, Bloomington, Urbana, Normal,
Champaign, Clinton, Monticello, and Decatur
1053 AM CDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...De Witt, Macon, McLean, Piatt, Champaign, and Vermilion 
  Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ILZ042-051-052-280000-
/O.CON.KILX.WI.Y.0009.240927T1800Z-240928T0600Z/
Logan-Sangamon-Christian-
Including the cities of Springfield, Lincoln, and Taylorville
1053 AM CDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...North winds 20 to 25 mph with gusts up to 50 mph expected.

* WHERE...Christian, Logan, and Sangamon Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MJA
2 follow-up statements
858 
WWUS73 KILX 272045
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
345 PM CDT Fri Sep 27 2024

ILZ054>057-061>063-066>068-071>073-280300-
/O.CON.KILX.HW.W.0001.240927T2200Z-240928T0300Z/
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Mattoon, Newton, Lawrenceville, Marshall,
Tuscola, Olney, Effingham, Sullivan, Robinson, Shelbyville,
Greenup, Paris, Flora, and Charleston
345 PM CDT Fri Sep 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Portions of central, east central, and southeast Illinois.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

ILZ038-043>046-053-280330-
/O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Including the cities of Danville, Bloomington, Urbana, Normal,
Champaign, Clinton, Monticello, and Decatur
345 PM CDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...De Witt, Macon, McLean, Piatt, Champaign, and Vermilion 
  Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ILZ042-051-052-280330-
/O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/
Logan-Sangamon-Christian-
Including the cities of Springfield, Lincoln, and Taylorville
345 PM CDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...North winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Christian, Logan, and Sangamon Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MJA
339 
WWUS73 KILX 280257
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
957 PM CDT Fri Sep 27 2024

ILZ054>057-061>063-066>068-071>073-280600-
/O.EXP.KILX.HW.W.0001.000000T0000Z-240928T0300Z/
/O.EXA.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Tuscola, Greenup, Charleston, Flora,
Lawrenceville, Effingham, Sullivan, Olney, Paris, Mattoon,
Marshall, Robinson, Newton, and Shelbyville
957 PM CDT Fri Sep 27 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY...
...HIGH WIND WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING...

* WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, and southeast Illinois.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ILZ038-043>046-053-280600-
/O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Including the cities of Danville, Urbana, Bloomington, Normal,
Decatur, Clinton, Champaign, and Monticello
957 PM CDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...De Witt, Macon, McLean, Piatt, Champaign, and Vermilion 
  Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ILZ042-051-052-280600-
/O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/
Logan-Sangamon-Christian-
Including the cities of Taylorville, Lincoln, and Springfield
957 PM CDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...North winds around 25 mph with gusts up to 45 mph.

* WHERE...Christian, Logan, and Sangamon Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this high wind warning went out at Sep 27, 5:56 AM CDT, 4 hours 57 minutes earlier. Its key messages:

  • Remnants of Hurricane Helene will impact central Illinois over the next couple of days.
  • There is a high probability (greater than 70% chance) of wind gusts in excess of 45mph along and east of I-55 late this afternoon and evening.
  • Storm total rainfall will be heaviest across the Ohio River Valley: however, amounts in excess of 1 inch are expected as far north as the I-70 corridor.
Area forecast discussion, Sep 27, 5:56 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
556 AM CDT Fri Sep 27 2024

.KEY MESSAGES...

- Remnants of Hurricane Helene will impact central Illinois over
  the next couple of days.

- There is a high probability (greater than 70% chance) of wind
  gusts in excess of 45mph along and east of I-55 late this
  afternoon and evening.

- Storm total rainfall will be heaviest across the Ohio River
  Valley: however, amounts in excess of 1 inch are expected as far
  north as the I-70 corridor.

&&

.SHORT TERM...(Today through Saturday)
Issued at 331 AM CDT Fri Sep 27 2024

07z/2am surface analysis shows Hurricane Helene rapidly churning
north-northeastward across Georgia...with the center located near
Vidalia. NHC forecasts show the system gradually weakening as it
continues northward across the Appalachians before veering
northwestward into Kentucky this afternoon. Model consensus
suggests a very deep 980mb remnant low will be located near
Evansville, Indiana by early evening. Given the tight pressure
gradient, strong/gusty winds are expected...with the highest
momentum air remaining to the N/NE of the low. HREF probabilities
strongly suggest Wind Advisory gusts in excess of 45mph as far
west as the I-55 corridor late this afternoon and evening. Have
therefore added Logan, Christian, and Sangamon counties to the
advisory in order to cover all locations along/east of the I-55
corridor. Some raw model guidance shows wind gusts potentially
exceeding 60mph pivoting northwestward from southern Ohio/Indiana
into the far E/SE KILX CWA late this afternoon. Will therefore
need to keep an eye on later model data as well as upstream obs
for a possible upgrade to a High Wind Warning generally
along/southeast of a Paris to Effingham line where the current
forecast features gusts in the 50-55mph range. The winds will
gradually decrease late tonight into Saturday as the low steadily
fills...with projected gusts down to 30-35mph by dawn Saturday,
then to around 20mph by Saturday evening.

The other big impact from Helene will be the rain. As has been
noted by the past couple forecast cycles, the heaviest rainfall
will remain focused further south across the Ohio River Valley
where 3-4 inches will be likely. Further north, enough dry air
will be entrained into the system to keep things mostly dry
along/northwest of a Rushville to Bloomington line. 00z Sep 27
LREF shows a 100% chance of 1 inch or more of rainfall along/south
of I-70...but only a very low probability (20-30%) chance as far
north as a Hoopeston to Taylorville line. The official forecast
features greater than 1 inch along/south of I-70 and greater than
2 inches along/southeast of a Lawrenceville to Olney line.

Barnes

.LONG TERM...(Sunday through Thursday)
Issued at 331 AM CDT Fri Sep 27 2024

Showers will linger into Sunday: however, additional rainfall
amounts will be minimal. The remnant low will gradually get
shunted eastward by Monday as a cold front approaches. Thanks to
increasing amounts of sunshine and southwesterly flow ahead of the
front, high temperatures will climb into the upper 70s and lower
80s. The front will pass through the region dry, followed by
slightly cooler/drier weather for the remainder of the extended.
Highs will drop into the lower 70s and overnight lows will dip
into the 40s both Tuesday and Wednesday before readings moderate
by the end of next week.

Barnes

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 556 AM CDT Fri Sep 27 2024

N/NE winds will increase markedly today as remnants of Hurricane
Helene approach from the southeast. Forecast soundings and
numeric guidance suggest gusts in excess of 40kt along/east of
I-55 during the late afternoon and evening...with gusts possibly
over 45kt at KCMI/KDEC. Occasional showers will be noted at the
I-72 terminals with ceilings temporarily lowering to MVFR at
KCMI/KDEC between 16z and about 23z. VFR ceilings will prevail
elsewhere...until MVFR ceilings develop/spread from east to west
across all of central Illinois late tonight into Saturday morning.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
ILZ038-042>046-051>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Sep 27, 4:48 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
448 AM CDT Fri Sep 27 2024

ILZ027>031-036-037-040-041-047>050-281000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
448 AM CDT Fri Sep 27 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Northeast winds will gust up to around 40 mph at times this afternoon
and evening. Unsecured objects may be blown around and travel may be
difficult for high profile vehicles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-281000-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
448 AM CDT Fri Sep 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

Northeast winds will gust up to around 55 mph at times today,
peaking this afternoon and evening. Unsecured objects will be blown
around and travel will be difficult for high profile vehicles.

There is a slight risk (level 2 of 4) for excessive rainfall that
results in flooding along and south of I-70 today and tonight. Some
locations south of I-70 could see in excess of 2 inches of rain
through the weekend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to heavy showers will continue at times through the day
Saturday. There is a marginal risk of excessive rainfall that results
in flooding across portions of east central and southeast Illinois
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

Nearby

High Wind Warnings in Illinois, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.